CVS Drug Mix Up In New Jersey Gives Kids Powerful Cancer Drug

Sadaka Associates Serious Personal Injury

A terrible mistake happened at a CVS chain store in Chatham.

Representatives for the national drug chain are apologizing after the New Jersey store mixed up tablets of the breast cancer drug, Tamoxifen, with fluoride tablets for children. And what is truly shocking is that this error was repeated dozens of times over a several month period.

The mix-up is believed to be affecting dozens of families who filled prescriptions at the Chatham CVS between Dec. 20, 2011 and Feb. 20 according to FoxNews. The pills are similar in appearance – both round and white. But that’s where similarities end, of course. Fluoride is a prescription often prescribed to improve the health of children’s teeth, while Tamoxifen is a very powerful cancer medication. And, as with all cancer drugs, Tamoxifen carries some very serious side effects.

According to Fox News, the National Cancer Institute stated that Tamoxifen’s side effects include blood clots, stroke, uterine cancer, and cataracts.

Fox News also stated that the fluoride pills should have the letters “SCI” stamped on one side and the numbers “1007” stamped on the other side, while the Tamoxifen tablets will bear the letter “M” on one side and the numbers “274” on the other side.

FoxNews.com’s senior managing editor, Dr. Manny Alvarez stated that this was not the first time a drug mix-up had taken place and pharmacies must step up care in filling prescriptions, especially when using pharmacy aides or working with generics.

“Many pharmacies today rely on the use of non-pharmacists to help fill prescriptions,” Alvarez stated. “Pharmacies that are especially busy need to have a way of controlling quality. They need to have a system of checks and balances put into place to prevent errors.”

“There’s also a lot of pill confusion nowadays,” Alvarez added. “You can rely on some brand name medications to be recognizable due to their unique colors and shapes. But now, with the explosion of generic drugs, a lot of them look very much alike, and you need to pay close attention.”

Alvarez also called on parents to be diligent and aware of when prescriptions look different and to also count pills to be sure the pharmacist is following physician instructions, which may run counter to a pill bottle size and other elements according to FoxNews.

CVS stated it is working on contacting the families of children prescribed a 0.5 mg fluoride prescription from its Chatham location in the past two months, according to FoxNews.

The following apology is issued from CVS:

“The health and safety of our customers is our highest priority and we are deeply sorry for the mistake that occurred at our Chatham, New Jersey pharmacy. Beginning last week, we have contacted or have left messages for every family whose child was dispensed a 0.5 mg fluoride prescription from our Chatham location within the past sixty days.”

“Fortunately, most of the families we have spoken to did not indicate that their children received any incorrect pills. We will continue to follow up with families who believe that their children may have ingested incorrect medication.”

“CVS/pharmacy has industry-leading pharmacy systems and processes designed to enhance the safety of the prescription filling process, including inventory controls that keep similar-looking medications in separate areas, such as fluoride tablets and Tamoxifen. We are actively investigating this matter to determine how the mistake occurred in order to take corrective actions to prevent this from happening again.”

“Prescription errors are a rare occurrence, however since any process involving people is not immune from the possibility of human error. We are committed to continually improving quality measures to help ensure that prescriptions are dispensed safely and accurately.”

The CVS now has numerous parents outraged that their children were given the powerful breast cancer medication, instead of the tooth-strengthening medication.

Davin Clark, a parent impacted by the error, told ABC News, “It’s something that’s very disheartening to see that happen and who knows what else they did wrong.”

The cause of the error remains under investigation and, to date, no reports of illness resulting from the mix-up have been made, stated ABC News. The error appears to be limited to CVS’ Chatham location.

Share this Post